Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 126, NWS Goodland, KS

June 23, 2003Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2003, 9:12 PM CDT for Decatur County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 9:12 PM CDT (02:12 UTC)
Expired
Jun 23, 2003, 10:15 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4886 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
7.9
Supercell composite
32.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS53 KGLD 240212
SVRGLD
KSC039-240315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
912 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 1015 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF DRESDEN...OR ABOUT 10
  MILES SOUTH OF OBERLIN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN AT 920 PM CDT
  KANONA...TRAER AT 925 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...JENNINGS.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3962 10072 3960 10022 3998 10021 3998 10071

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:48 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 23, 3:48 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT MON JUN 23 2003

FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE
FORECAST AREA.  THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE
FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK.

A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA
AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE
AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE
BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE
BOUNDARY.  STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND
SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL
BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE
ROCKIES BEGINNING WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE
NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS
LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH
BEGIN TO SWEEP ACROSS THE REGION.  A CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER
TROUGH SWEEPS THROUGH.

HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT.
OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW
CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Jun 23, 6:53 PM CDT, 2 hours 19 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS
EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF
INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH
THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

MENTZER

In the hours before

Local storm report, Jun 23, 8:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    3 E OAKLEY                KS   1 INCH HAIL
06/23/03   GOVE                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 23, 8:57 PM CDT, 15 minutes before
KSZ004-016-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT MON JUN 23 2003

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH FOR A PORTION
OF NORTHWEST KANSAS UNTIL 11 PM CDT.

THE COUNTIES INCLUDED IN THIS WATCH ARE NORTON AND GRAHAM.

TORNADOES...HAIL TO 4 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. A
TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND WARNINGS.

BULLER
Local storm report, Jun 23, 8:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    DANBURY                   NE   WIND DAMAGE
06/23/03   RED WILLOW                     TREES ACROSS ROAD IN
                                          DANBURY REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 23, 9:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    REXFORD                   KS   50-60 MPH TSTM GUST
06/23/03   THOMAS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 9:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    3 N LEBANON               NE   1.75 INCH HAIL
06/23/03   RED WILLOW                     WINDOWS KNOCKED OUT. NO
                                          ELECTRICITY REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 23, 9:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    ANGELUS                   KS   70 MPH TSTM GUST
06/23/03   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:19 PM CDTSevere Thunderstorm WarningGLDWichita56 min
Jun 23, 8:02 PM CDTSevere Thunderstorm WarningGLDGove, Logan58 min
Jun 23, 8:09 PM CDTSevere Thunderstorm WarningGLDDecatur66 min
Jun 23, 8:23 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas67 min
Jun 23, 8:56 PM CDTSevere Thunderstorm WarningGLDRawlins64 min
Jun 23, 9:31 PM CDTSevere Thunderstorm WarningGLDNorton59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.